Sorry if this thread is a repeat but I couldn't find one like this when I did a search. I've had type 1 diabetes for 22 years (I am 36 now). About 2 and half years ago my doctor switched me to Lantus and Novolog. We had it figured out that every 3 carbs was about a unit of novolog and if I was high I should take a unit for every 15 points I was high. This worked very well for the first couple of years.
Recently though I seem to be needing more and more insulin. For example, this morning I was pretty high (256). I took 56 units of Novolog figuring I could feed the insulin later by having a snack. When I checked my blood sugar 2 hours later I was 330. I took 28 units to compensate for that and two hours later I was 180. I've taken nearly 90 units of insulin today and all I've eaten was a bowl of cornflakes (probably in the neighborhood of 70 carbs with the milk). It also isn't consistant. Days at work are worse than days at home where things work pretty close to the way I expect most ot the time.
The only thing that's changed in my routine is I changed jobs and now work a 4 day a week schedule (10 hrs a day) but it is the same type of work. I can't imagine the new stresses involved with the new job could cause this much in the way of problems, but I also don't think I could be that resistent that fast with the level of inconsitancy I seem to have.
That is really weird. Although it is possible for T1's to become insulin resistant as they age (thus adding insult to injury ) as you pointed out, that amount of insulin would indicate major resistance and it's happened too quickly.
My best guess? Perhaps you've gotten a bad batch of insulin...either the Lantus or the Novolog (probably the novolog, from your description of events.) If it isn't properly refrigerated in transit, or if it's delivered to the pharmacy on a hot day and they don't refrigerate it right away, an entire batch could go bad.
I'm curious, though...why the heck would you take 56 units of insulin to treat a high of only 256? Was it right before a meal and you were planning to eat that much anyway?
Oh, I did just think of one other thing...could your Lantus dose be wrong? Either your needs increased or it's no longer lasting the full 24 hours and you need to split the dose? Just another thought...for whatever it's worth!
Thanks for the reply. I guess I didn't fully explain it. I took the 56 units before eating breakfast (approx 75 carbs) so I figured it was a high dose, but I would have a snack in a few hours.
That was obviously an extreme example of the issue.
Another strange thing about it, later in that same day I had no problem with my doses using the same insulin pen. So the same insulin that worked so badly worked fine later in the day.
This gave rise in my mind to another theory. Perhaps after 22+ years of taking shots, I've developed some locations that my injections won't work well in (perhaps due to scar tissue). Have any of you heard of that type of an issue?
That's a good thought! It hasn't happened to me so far (thank goodness), but I have heard of it happening to many people.
How's your rotation schedule for shots? Are you using ALL the areas you could use? A lot of people develop favorite areas (like the abdomen, for example), and while they rotate through that area, it's not enough. If you're not already doing so, try using the backs of your upper arms, thighs, upper butt, etc.....whichever area you don't use frequently. If you have an area you don't usually use, and use that area for a week or so, and your numbers get better, then that's a good indication that it is scar tissue that's preventing proper absorption.
No, unfortunately I don't use all of the area's I can. I tried upper arm and abdomen when I was younger and found those to be difficult or more painful. Generally I rotate through my legs (though I don't follow the map idea that they taught me when I was diagnosed). I may have to go back and try some of those areas though to see if it helps with this problem.
I wonder if a pump would fix this problem. Since the insulin would always be going into the same area it would seem that there would not be a problem of absorbtion being different from dose to dose.
Any way, thank you so much for your advice. I really appreciate it.
You'd have the same problem with a pump that you have with shots if you don't rotate enough. Especially with a pump, since the site stays in the same spot for 3+ days.
When you use your upper arm or abdomen, do you pinch up some tissue before doing the shot? Many of us (myself included) tend to get lazy about doing that, and most of the time it doesn't matter, but if you're thin, it might help make those areas (back of arms, abdomen) less painful when doing shots there.
Back when I was on shots I did occasionally use my upper arms...boy, you really need a third hand to pinch an inch while at the same time injecting from a syringe! My solution...I used to stand near a doorway and squeeze my arm against the doorway to pooch up the area I was going to inject.
I'm a bit overweight, but I get about 18 sites on my abdomen...I use the areas way over to the left and right (can only get two up/down right under bottom of last rib), then move over (can get two rows of 3 sites each, top to bottom), then two sites directly above belly button, below sternum). When I finish one side and the area above the belly button, I move to the other side. When I finish the abdomen, I use the back of my right hip/butt area...where I get another 4 sites. So altogether, I'm using 22 sites. Since I use each site for 3.5 days, each site gets over 70 days of rest before being reused.
I think the abdomen is easier to use than the back of the arms, so why don't you start there and see if you start getting more consistent results. If you do, then you'll know you're starting to develop scar tissue or those fatty deposits that can interfer with absorption. If not, then back to scratching our respective heads! If it is a scar tissue problem, then you probably should do some research to see if it'll clear up if you avoid those sites for a while. If so, then perhaps it would be time to consider a pump....with continued VERY careful rotation to avoid the problem coming back and/or spreading to your abdomen/upper arms/butt.